Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 4:29 PM MDT for Cheyenne County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 4:29 PM MDT (22:29 UTC)
- Expired
- May 23, 2005, 5:21 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:20 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 232229
SVRGLD
COC017-232315-
/O.NEW.KGLD.SV.W.0059.050523T2229Z-050523T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT MON MAY 23 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 515 PM MDT
* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KIT CARSON TO 19 MILES
SOUTHWEST OF KIT CARSON...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FIRSTVIEW AROUND 445 PM MDT...
HIGHWAY 287 AROUND 445 PM MDT...
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3889 10274 3875 10295 3863 10316 3863 10260
3864 10230 3875 10219
$$
BURKE2 follow-up statements
000
WWUS53 KGLD 232253
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON MAY 23 2005
COC017-232315-
/O.CON.KGLD.SV.W.0059.000000T0000Z-050523T2315Z/
CHEYENNE CO-
452 PM MDT MON MAY 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
CHEYENNE COUNTY...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FIRSTVIEW TO 14 MILES SOUTH
OF KIT CARSON...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL SOUTHERN CHEYENNE COUNTY AROUND 500 PM MDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3889 10274 3875 10295 3863 10316 3863 10260
3864 10230 3875 10219
$$
BURKE000 WWUS53 KGLD 232321 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT MON MAY 23 2005 COC017-232330- /O.EXP.KGLD.SV.W.0059.000000T0000Z-050523T2315Z/ CHEYENNE CO- 520 PM MDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRED AT 515 PM MDT... THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. HEAVY RAIN AND SMALL HAIL ARE STILL LIKELY IN SOUTHEAST CHEYENNE COUNTY SOUTH OF CHEYENNE WELLS AND ARAPAHOE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3889 10274 3875 10295 3863 10316 3863 10260 3864 10230 3875 10219 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:23 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 23, 2:23 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT MON MAY 23 2005 .DISCUSSION...THE 18Z SURFACE CHART PLACES A TROUGH FROM SOUTHCENTRAL SOUTH DAKOTA EXTENDING SOUTHWEST INTO NORTHEAST COLORADO. LATEST VISIBLE SATELLITE SHOWING CU DEVELOPMENT ALONG THE TROUGH AXIS FROM LIC NORTHEAST INTO WESTERN YUMA COUNTY. THE COMPOSITE RADAR LOOP SHOWING SOME -TSRA AT THE WESTERN END OF THIS AXIS WEST OF LIC. WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE OVER THE ROCKIES. IT APPEARS THAT THERE IS A SHORTWAVE NEAR THE NORTHWEST CORNER OF COLORADO. DEWPOINTS AHEAD OF THE TROUGH AXIS ARE IN THE LOWER/MID 50S. SOUTHEAST WINDS WERE BLOWING INTO THE FORECAST AREA FROM SOUTHERN KANSAS WHERE DEWPOINTS ARE IN THE LOWER 60S. THE MAIN ISSUES FOR THIS FORECAST ARE CHANCES FOR THUNDERSTORMS. THE TROUGH AXIS TO THE WEST WILL FOCUS MOISTURE STREAMING IN FROM THE SOUTH. THE ABOVE MENTIONED SHORTWAVE WILL PROVIDE FORCING AS INSTABILITY INCREASES THIS AFTERNOON. CAPE VALUES SHOULD RANGE FROM AROUND 1200 J/KG IN THE FAR WEST TO AROUND 2800 ACROSS KANSAS/NEBRASKA COUNTIES. THE TROUGH AXIS MAKES LITTLE MOVEMENT TO THE EAST TONIGHT SO THIS SAME SCENARIO WILL EXIST AGAIN ON TUESDAY/TUESDAY NIGHT. PREFER THE MAV POPS OVER THE MET THROUGH TUESDAY. GUIDANCE POPS ARE HIGHER THAN THE CURRENT 50 PERCENT FOR TUESDAY NIGHT BUT AM NOT READY TO GO HIGHER AT THIS POINT. THUNDERSTORMS SHOULD END EARLY WEDNESDAY MORNING AS THE TROUGH AXIS SHIFTS EAST. HIGH PRESSURE/SUBSIDENCE AND A STABLE ATMOSPHERE WILL BUILD IN WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. CONSEQUENTLY HAVE LOWERED POPS TO NIL THROUGH THIS PERIOD. GUIDANCE IS CLOSE ON MAX/MIN TEMPERATURES SO WILL GO WITH A BLEND BUT LEANING TOWARD THE MAV FOR MIN TEMPERATURES AND THE MET FOR MAX TEMPERATURES. DAYS 4-7...FORECAST CONTINUES TO LOOK DRY AS HIGH PRESSURE AT THE SURFACE AND ALOFT RESIDES OVER THE REGION. THE RIDGE FLATTENS SLIGHTLY ON SUNDAY BUT TOO FAR OUT TO COMMIT TO ANY SUBSTANTIAL POPS. MAX TEMPERATURES WARM UP FROM THE MID 70S TO THE LOWER/MID 80S BY THE END OF THE PERIOD. LOW TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL IN THE LOWER TO MID 50S. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && FS
Hazardous weather outlook, May 23, 10:20 AM MDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Local storm report, May 23, 4:05 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 3 W VERNON 39.93N 102.38W
05/23/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
MMEHLELocal storm report, May 23, 4:08 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 SW VERNON 39.92N 102.33W
05/23/2005 0.75 INCH YUMA CO PUBLIC
&&
PAINTERLocal storm report, May 23, 4:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL KIRK 39.62N 102.60W
05/23/2005 1.75 INCH YUMA CO LAW ENFORCEMENT
&&
MMEHLELocal storm report, May 23, 4:16 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 S JOES 39.64N 102.68W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERLocal storm report, May 23, 4:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 W VERNON 39.93N 102.38W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
MMEHLELocal storm report, May 23, 4:19 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 4 NE KIRK 39.66N 102.55W
05/23/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| May 23, 3:23 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| May 23, 3:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 23, 3:54 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 36 min |
| May 23, 4:21 PM MDT | Tornado Warning | GLD | Yuma | 24 min |
| May 23, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| May 23, 4:47 PM MDT | Tornado Warning | GLD | Yuma | 28 min |
| May 23, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 86 min |
| May 23, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.